Article Text

PDF
CASE REPORT
Problems in anticoagulation of a patient with antibiotic treatment for endocarditis: interaction of rifampicin and vitamin K antagonists

Summary

The cytochrome P450 is a superfamily of isoenzymes that are responsible for the metabolism of many drugs. Significant changes in pharmacokinetics and drug interactions may be due to induction of hepatic cytochrome P450 enzymes. Rifampicin is a common inducer of CYP3A4. We report a case of a 57-year-old woman who was suspected for endocarditis and therefore treated with rifampicin. Due to previous mechanical aortic valve replacement, she also received phenprocoumon for anticoagulation. Although continuing anticoagulant therapy, antibiotic coadministration led to normal international normalised ratio (INR) level. Fifteen days after the treatment with rifampicin ended, INR returned to therapeutic level.

  • drug interactions
  • valvar diseases

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.